Alert archive / Wisconsin / Frost Advisories in 2016
Frost Advisory 5, NWS La Crosse, WI
NWS La Crosse, WI issued this frost advisory at May 17, 2016, 2:57 PM CDT for 13 counties in Wisconsin. It took effect at May 18, 2016, 1:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2016, 2:57 PM CDT (19:57 UTC)
- In effect from
- May 18, 2016, 1:00 AM CDT
- Expired
- May 18, 2016, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS La Crosse, WI
Counties Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 41 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726 WWUS73 KARX 171957 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 257 PM CDT TUE MAY 17 2016 ...FROST EXPECTED ACROSS MUCH OF WESTERN WISCONSIN LATE TONIGHT... .THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL CAUSE TEMPERATURES TO FALL RAPIDLY ACROSS WESTERN WISCONSIN TONIGHT. BY WEDNESDAY MORNING...TEMPERATURES WILL RANGE FROM THE UPPER 20S IN CENTRAL WISCONSIN TO NEAR 40 NEAR THE MISSISSIPPI RIVER. THESE COLD TEMPERATURES WILL ALLOW AREAS TO WIDESPREAD FROST ACROSS WESTERN WISCONSIN. THIS FROST COULD DAMAGE OR KILL SENSITIVE VEGETATION. WIZ017-029-032>034-041>044-053>055-061-180600- /O.NEW.KARX.FR.Y.0005.160518T0600Z-160518T1300Z/ TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...ALMA... ARCADIA...WHITEHALL...BLACK RIVER FALLS...LA CROSSE...SPARTA... TOMAH...MAUSTON...FRIENDSHIP...VIROQUA...PRAIRIE DU CHIEN... RICHLAND CENTER...PLATTEVILLE 257 PM CDT TUE MAY 17 2016 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY. * ON WEDNESDAY MORNING, TEMPERATURES WILL RANGE FROM THE UPPER 20S IN CENTRAL WISCONSIN TO NEAR 40 NEAR THE MISSISSIPPI RIVER. * WITH TEMPERATURES THIS COLD, EXPECT AREAS TO WIDESPREAD FROST ACROSS MUCH OF WESTERN WISCONSIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ BOYNE
3 follow-up statements
802 WWUS73 KARX 180132 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 832 PM CDT TUE MAY 17 2016 ...FROST TONIGHT ACROSS WESTERN WISCONSIN... .CLEAR SKIES AND LIGHT WIND TONIGHT WILL ALLOW TEMPERATURES TO FALL RAPIDLY ACROSS WESTERN WISCONSIN. BY WEDNESDAY MORNING... TEMPERATURES WILL RANGE FROM THE UPPER 20S ACROSS THE CRANBERRY BOGS OF CENTRAL WISCONSIN TO NEAR 40 DEGREES FOR AREAS ALONG THE MISSISSIPPI RIVER. THE COLDEST AREAS WILL LIKELY SEE WIDESPREAD FROST. AREAS OF FROST ARE EXPECTED ELSEWHERE ACROSS WESTERN WISCONSIN. THE FROST COULD DAMAGE OR KILL SENSITIVE VEGETATION. WIZ017-029-032>034-041>044-053>055-061-180945- /O.CON.KARX.FR.Y.0005.160518T0600Z-160518T1300Z/ TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...ALMA... ARCADIA...WHITEHALL...BLACK RIVER FALLS...LA CROSSE...SPARTA... TOMAH...MAUSTON...FRIENDSHIP...VIROQUA...PRAIRIE DU CHIEN... RICHLAND CENTER...PLATTEVILLE 832 PM CDT TUE MAY 17 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY... * ON WEDNESDAY MORNING...TEMPERATURES WILL RANGE FROM THE UPPER 20S IN CENTRAL WISCONSIN TO NEAR 40 DEGREES NEAR THE MISSISSIPPI RIVER. * WITH TEMPERATURES THIS COLD...EXPECT AREAS TO WIDESPREAD FROST ACROSS MUCH OF WESTERN WISCONSIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ ROGERS
805 WWUS73 KARX 180820 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 320 AM CDT WED MAY 18 2016 ...FROST FOR MUCH OF WESTERN WISCONSIN EARLY THIS MORNING... .CLEAR SKIES AND LIGHT WINDS WILL CONSPIRE TO DROP TEMPERATURES FROM NEAR 40 AROUND THE MISSISSIPPI RIVER...TO THE UPPER 20S ACROSS THE CRANBERRY BOG AREAS OF CENTRAL WISCONSIN. THE COLDEST AREAS WILL LIKELY SEE A WIDESPREAD FROST...DAMAGING OR KILLING SENSITIVE VEGETATION. WIZ017-029-032>034-041>044-053>055-061-181300- /O.CON.KARX.FR.Y.0005.000000T0000Z-160518T1300Z/ TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...ALMA... ARCADIA...WHITEHALL...BLACK RIVER FALLS...LA CROSSE...SPARTA... TOMAH...MAUSTON...FRIENDSHIP...VIROQUA...PRAIRIE DU CHIEN... RICHLAND CENTER...PLATTEVILLE 320 AM CDT WED MAY 18 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * LOW TEMPERATURES FROM NEAR 40 AROUND THE MISSISSIPPI RIVER...TO THE UPPER 20S IN CENTRAL WISCONSIN. * WITH TEMPERATURES THIS COLD...EXPECT AREAS TO A WIDESPREAD FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ RIECK
347 WWUS73 KARX 181233 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 733 AM CDT WED MAY 18 2016 ...THREAT FOR FROST ENDING... .WITH THE ADVENT OF DAYBREAK TEMPERATURES WERE QUICKLY WARMING... ENDING THE THREAT FOR FROST. THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE. WIZ017-029-032>034-041>044-053>055-061-181345- /O.EXP.KARX.FR.Y.0005.000000T0000Z-160518T1300Z/ TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...ALMA... ARCADIA...WHITEHALL...BLACK RIVER FALLS...LA CROSSE...SPARTA... TOMAH...MAUSTON...FRIENDSHIP...VIROQUA...PRAIRIE DU CHIEN... RICHLAND CENTER...PLATTEVILLE 733 AM CDT WED MAY 18 2016 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... WITH DAYBREAK TEMPERATURES WERE QUICKLY WARMING INTO THE 40S...ENDING THE THREAT FOR FROST AND DAMAGE TO COLD SENSITIVE PLANTS. THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at May 17, 2:38 PM CDT, 19 minutes earlier.
Area forecast discussion, May 17, 2:38 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
238 PM CDT TUE MAY 17 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 238 PM CDT Tue May 17 2016
At 2 PM...a 1028 mb surface high was located over northern
Minnesota. With diurnal heating...a scattered to broken deck of
fair weather cumulus clouds had developed across the Upper
Mississippi River Valley. With loss of daytime heating...the
17.12z models are in good agreement that these clouds will quickly
dissipate late this afternoon and evening.
The combination of clear skies and light winds will allow for
temperatures to cool rapidly tonight. Temperatures will cool
into the 20s and 30s across western Wisconsin and around 40
in southeast Minnesota and northeast Iowa. The coolest
temperatures will be found in central Wisconsin where
they will be in the upper 20s. Due to these cold temperatures...
a Frost Freeze Advisory will be issued from midnight tonight
to 8 AM Wednesday morning.
As we reach the convective temperature /in the lower 60s/ late
Wednesday morning and early afternoon...a scattered deck of
fair weather cumulus will develop across the Upper Mississippi
River Valley. The greatest concentration of these clouds will
be south of Interstate 90.
As diurnal mixing increases on Wednesday afternoon...surface
dew points will likely drop into the lower and mid-30s /about 5F
lower than the MOS values/. This will lower the afternoon
relative humidities into 25 to 35 percent range.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 238 PM CDT Tue May 17 2016
Like Wednesday afternoon...the 17.12z models look a bit too high
on the surface dew points. Due to this...used the GFE dew point
mix down tool to lower them to around 40F. This will lower the
afternoon relative humidities into 30 to 40 percent range.
On Friday afternoon and evening...a weakening surface cold front
and upper level short wave will move southeast through the Upper
Mississippi River Valley. Like the past couple of days...it
continues to look like there will be limited moisture and
convergence along this front. Despite this...both the GFS and
ECMWF generate a few showers along and just ahead of this front.
Meanwhile the NAM and GEM have this front moving through the
region dry. With the signal for any rain chances being rather
weak...opted to keep the forecast dry.
As we head toward early next week...the models show that the winds
aloft will become more southerly. This will bring more moisture
into the region...and as a result our chances of showers and
thunderstorms will increase. The only question is whether this is
a bit too fast due to the models generating a stronger equatorial
Rossby wave than what the actual data shows at this time. Due to
this uncertainty...opted to stay with the model blends for now.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1147 AM CDT Tue May 17 2016
High pressure will provide VFR conditions through the TAF period.
A few to scattered cumulus clouds are expected through late
afternoon with cloud bases around 6 kft. These clouds will
dissipate by sunset. Also, under peak heating, we could see a
couple of wind gusts to 15 mph. Otherwise, northeast winds become
light and variable this evening into the overnight hours.
&&
.ARX Watches/Warnings/Advisories...
WI...Frost Advisory from 1 AM to 8 AM CDT Wednesday for WIZ017-029-
032>034-041>044-053>055-061.
MN...None.
IA...None.
&&
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...WETENKAMPHazardous weather outlook, May 17, 4:11 AM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 411 AM CDT TUE MAY 17 2016 WIZ017-029-033-034-042>044-181000- TAYLOR-CLARK-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS- 411 AM CDT TUE MAY 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL INTO NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT PATCHY TO AREAS OF FROST ARE EXPECTED LATE TONIGHT INTO EARLY WEDNESDAY MORNING AS TEMPERATURES FALL INTO THE 30 TO 35 DEGREE RANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS ARE POSSIBLE MONDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE RISK. .SPOTTER INFORMATION STATEMENT... NO ACTION NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-041- 053>055-061-181000- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- 411 AM CDT TUE MAY 17 2016 HIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS ARE POSSIBLE MONDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE RISK. .SPOTTER INFORMATION STATEMENT... NO ACTION NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS
Nearby
Frost Advisories in Wisconsin, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.